Ice Storm, Appanoose
- When
- December 14, 12:00 AM CST to 12:00 PM CST
- Where
- Appanoose forecast zone
- Reported by
- Public
- Coordinates
- 40.743, -92.869 (the zone’s center; the record gives no point)
Minor tree damage.
A shortwave deepened across the Rockies and into the Midwest with the surface low tracking across Kansas and into northern Missouri. Precipitation, mainly liquid rain, lifted north into the area on the evening of December 13th, quickly changing over to freezing rain around and shortly after midnight in central to southeast Iowa.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave deepened across the Rockies and into the Midwest with the surface low tracking across Kansas and into northern Missouri. Precipitation, mainly liquid rain, lifted north into the area on the evening of December 13th, quickly changing over to freezing rain around and shortly after midnight in central to southeast Iowa. Ice continued to accumulate through about noon when conditions began to warm enough to a transition back to liquid rain. Ice amounts were highest in eastern portions of Iowa where a quarter inch or more was reported with a lighter glaze towards central Iowa. This resulted in a number of accidents on area roads as conditions quickly became slick.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 13, 11:52 PM CST, 8 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 1152 PM CST Fri Dec 13 2024 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Winter/ice storm trending cooler and further south, leading to prolonged period of freezing rain and/or wintry mix. - Area- wide ice accumulation of a tenth, with highest amounts of 0.25" to 0.30" in east central Iowa. Widespread impacts to travel likely, especially on untreated roads. - Impacts lingering into Saturday afternoon in the northeast, with freezing drizzle/mist possible into the evening throughout the area. - Milder Sunday and into the beginning of next week. && .DISCUSSION... Issued at 333 PM CST Fri Dec 13 2024 Onset of the approaching winter storm for this evening has continued to trend slower and colder, as the location of the low pressure system trends further south in the guidance. This has been a consistent trend over the last few days, and has multiple implications to the expected impacts from the storm. As the warm air advection wing surges north and east ahead of the low this evening, lift will be produced by warmer air aloft overrunning the cold air mass still in place at the surface. A good amount of moisture will accompany this surge, steadily saturating the layer through the evening, eventually leading to precipitation. For much of the area, the presence of a warm nose aloft and/or the lack of ice introduction should keep the predominant precipitation type as supercooled liquid as it falls, rather than ice crystals. Antecedent conditions from recent cold weather will set the stage for ice accretion as liquid falls. Recent cold weather has grown the frost depth here at the office from 5 inches on Wedensday to 8 inches today, suggesting very cold ground temperatures. As a result of these cold ground temperatures, road conditions (which are in the low to mid 20s north to upper 30s south as of 3 pm today) will cool off rapidly after sunset and prior to the arrival of precipitation later this evening. Finally, with the trend in recent high resolution guidance, temperatures remain below freezing at the surface for longer through the night and tomorrow morning, with recent HRRR and RAP guidance not depicting above freezing surface temperatures in the forecast area until after sunrise tomorrow morning. This will prolong the amount of time that rain is able to freeze and accumulate ice on surfaces throughout the area. All of this has lead to another increase in expected ice amounts over the area, with widespread values around a tenth, and the highest amounts of 0.25 to 0.30 inches focused where the greatest rain amounts are expected in east central Iowa. While forecasted ice amounts are highest in these areas, research suggests ice accumulation can over-perform in areas of good saturation, lift, and wind shear, even with lower QPF. Therefore, while QPF is lower elsewhere in the state, could still see pockets of higher ice accumulations closer to that 0.25”+ threshold due to this collision coalescence process. With this southerly and colder trend in guidance, have expanded the Ice Storm Warning for tomorrow slightly further south as well. Ice accretion will make travel hazardous throughout the forecast area tonight into tomorrow. Breezy winds in areas with higher ice amounts could lead to tree limb damage, potentially resulting in power outages due to falling limbs. If you are able to avoid traveling during this storm, it is highly recommended to do so. While the freezing rain is the primary headline, other precipitation types will likely be seen tonight into tomorrow as well, especially further north. Model soundings indicate there may be a period early tomorrow morning where deep enough saturation is achieved to introduce ice into the profile. If the warm nose remains warm and deep enough, this will still result in mostly freezing rain or ice pellets as it falls. However, a few model soundings have shown periods of heavier precipitation rates cooling this warm layer nearer to 0C. If this were to occur along with the saturation in the DGZ, could see periods of freezing rain flipping over to snowfall. With this having a near isothermal layer near freezing, this suggests a wet, but potentially efficient snow falling, with some areas picking up a quick half inch to inch of snow or more, mainly near the IA/MN border. That being said, with the sensitivity to only a couple degree temperature change, this is far from a consistent signal, and likely on the more extreme end of possibilities. But, it’s worth mentioning, as a transition from freezing rain, to snow, then back to freezing rain would make for messy conditions. If the surface layer remains cold and deep enough, could also see water droplets refreezing and falling as ice pellets/sleet at times. Should this occur, this would greatly impact both ice accumulation and/or snowfall amounts in the areas where ice pellets occur. Not currently expecting this to be the predominant precip type at this time, but very well could see it mixed in with freezing rain, especially in the colder air to the north. Needless to say, precipitation tonight into tomorrow will be fickle, but the signs point most strongly toward widespread freezing rain, with snow and sleet being mixed in at times, especially the further north you are. Finally, warmer temperatures begin to move into southern Iowa through the day tomorrow, flipping freezing rain over to rainfall in the south by mid-day. However, areas north of Highway 30 may struggle to get above freezing, which would keep freezing precipitation lingering through mid-day until the forcing and moisture move out in the afternoon. Therefore, while prior messaging has been for a flip to rain before precipitation ends tomorrow, recent guidance suggests we may still see frozen precipitation lasting through much of the day tomorrow, especially northeast. For this reason, have extended the northeast portions of the winter weather advisory and ice storm warning into tomorrow afternoon. Even after headlines end, be on the lookout for freezing drizzle or mist, as low levels remain saturated into the night. After tomorrow night, the low levels dry out and temperatures start to warm up as another approaching trough to the west flips flow to more southerly. At this point, freezing impacts should begin to wane as temperatures warm above freezing Sunday morning. Additional rain chances are possible south and east Sunday night into Monday, with warmer temperatures through the first part of next week. Temperatures then cool again mid to late week. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1144 PM CST Fri Dec 13 2024 Refined the start time for FZRA for sites, going with initial prevailing Wx for all. Precip is light enough for most sites that automated METARs are not catching consistently. FZRA will fill in within 3 hours across the south with impacts to all terminals, the highest impacts being for KOTM due to higher amounts. Accumulations will be maximized over the next 6 hours, becoming more of a light FZRA or FZDZ by morning with a gradual transition to liquid rain south-to-north. Aside from the Wx impacts, cigs and vsbys will drop as moisture increases, leading to IFR/LIFR through the day and evening Saturday. Chance for residual snowfall on the backside of FZRA Saturday afternoon so have included PROB30 group to account for this. Wintry impacts expected to affect northern terminals through Saturday afternoon, with lower confidence in extended impacts for KDSM, so have kept mention of transition to rain. Temperature trends will be closely monitored in order to refine Wx type. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon CST Saturday for IAZ004-005- 015-023>025-033>037-044>048-057>060-070>073-081>085-092>097. Winter Weather Advisory until 6 PM CST Saturday for IAZ006-007- 016-017-026>028. Ice Storm Warning until 3 PM CST Saturday for IAZ038-039-050. Ice Storm Warning until noon CST Saturday for IAZ049-061-062- 074-075-086. && DISCUSSION...Dodson AVIATION...Jimenez
Hazardous Weather Outlook National Weather Service Des Moines IA 357 PM CST Fri Dec 13 2024 IAZ004>007-015>017-023>028-033>037-044>048-057>060-070>073- 081>085-092>097-142200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-Union- Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 357 PM CST Fri Dec 13 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Winter Weather Advisory is in effect for the area later today into tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Weather Advisory is in effect for the area tonight and Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed, but any reports of icing or ice accumulation amounts are always appreciated. IAZ038-039-049-050-061-062-074-075-086-142200- Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska- Wapello- 357 PM CST Fri Dec 13 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An Ice Storm Warning is in effect for the area tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An Ice Storm Warning is in effect for the area tonight and Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed, but any reports of icing or ice accumulation amounts are always appreciated. Hagenhoff
The national radar mosaic for the moment the first event began.
6 ice storm. Local standard time, as filed.
Minor tree damage.
Reports of 0.25 inches line ice accumulation on trees, 0.35 inches flat ice accumulation on the ground, and 0.82 total rainfall with significant runoff at 7:30 AM. Ice accumulation of 0.40 inches by end of the event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228431, 1228432, 1228433, 1228435, 1228436, 1228437.